Vol. 47, No. 1, 1973

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Vol. 299: 1  2
Vol. 298: 1  2
Vol. 297: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Subdifferentials of convex functions on Banach spaces

George William Luna

Vol. 47 (1973), No. 1, 161–175
Abstract

This note was motivated by a paper of P. D. Taylor, which contains a simple proof of Rockafellar’s basic theorem that the subdifferential map ∂f of a lower semicontinuous proper convex function f on a Banach space is maximal monotone. Taylor based his proof on a theorem which can be considered as a sharpening (for the epigraph of a convex function) of a result (Lemma 1.1) concerning support points and functions of convex sets due to Brondsted-Rockafellar and Phelps. It is shown that Taylor’s theorem can be generalized somewhat, using related methods. (It is shown, by an example, that there is a limitation on the extent of generalization possible.) The theorem follows from a slightly technical result (Proposition 1.3) which admits a dual version (Proposition 2.2). As an application of Proposition 2.2, a short proof of Rockafellar’s theorem relating the graph of (∂f)1 to that of ∂f is given. The methods of this paper yield a generalization (Corollary 1.9) of one of the density results of Bishop-Phelps.

Mathematical Subject Classification
Primary: 46B05
Milestones
Received: 26 May 1972
Revised: 18 October 1972
Published: 1 July 1973
Authors
George William Luna